Tornadoes · United States · Wisconsin · 2007
EF0 tornado, Potosi, Wisconsin, March 31, 2007
This EF0 tornado ran 0.3 miles across Grant County on March 31, 2007, touching down at 6:18 PM CDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2007
- Touchdown
- 6:18 PM CDT (23:18 UTC)
- Lifted
- 6:19 PM CDT (23:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- County
- Grant County
- Touchdown point
- 42.692, -90.681
- Lift-off point
- 42.692, -90.681
- Record number
- 0703311718-01
What the Weather Service recorded
Storm spotters reported the first tornado of 2007 in southwest Wisconsin, along with numerous funnel clouds and nickel size hail.
A weak tornado briefly touched down in Potosi, toppling a few trees and causing minor damage to some buildings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Mar 31, 2:30 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 31, 2:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT MAR 31 2007 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES/AMOUNTS TONIGHT...ALONG WITH POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING. IN ADDITION...ATTENTION TURNS TO ANOTHER VIGOROUS WAVE TO IMPACT THE AREA EARLY IN THE WEEK. AFTERNOON SURFACE ANALYSIS HAD DEEPENING AND OCCLUDING LOW PRESSURE NEAR KOMA. WARM FRONT EXTENDED ACROSS CENTRAL IOWA INTO NORTHERN IL...WHILE COLD FRONT TRAILED SOUTHWARD ACROSS WESTERN MISSOURI. WARM SECTOR SURFACE DEW POINTS WERE IN THE LOWER 60S ACROSS MISSOURI INTO SOUTHERN IOWA. DRY SLOT EVIDENT JUST AHEAD OF SYSTEM...WHICH WAS ALLOWING FOR DESTABILIZATION. RADAR COMPOSITE INDICATED CONVECTION ON AN INCREASING TREND ALONG AND AHEAD OF COLD FRONT AND OCCLUSION. LAPS AND RUC MUCAPE VALUES UP TO 1200 J/KG ARCING AHEAD OF SYSTEM. WATER VAPOR IMAGERY INDICATED VIGOROUS 500MB CIRCULATION OVER EASTERN NEBRASKA...WITH PRONOUNCED DRY SLOT PUSHING ACROSS IOWA AND MISSOURI AIDING IN DESTABILIZATION. 12Z 31MAR07 DETERMINISTIC MODELS WERE IN GOOD AGREEMENT ON TRACK OF NEARLY VERTICALLY STACKED 500MB AND SURFACE LOW TONIGHT INTO SUNDAY. FORECAST CONFIDENCE REMAINS HIGH THAT THIS SYSTEM WILL LIFT ACROSS VICINITY OF THE FORECAST AREA TONIGHT INTO SUNDAY BASED ON EXCELLENT MODEL CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES. LOOKING AHEAD TO EARLY NEXT WEEK...MODELS CONTINUED TO HAVE A CONSISTENT SIGNAL THAT ANOTHER DYNAMIC SYSTEM SHOULD IMPACT THE UPPER MISSISSIPPI VALLEY. THIS SUPPORTS INCREASING CONFIDENCE THAT OUR FORECAST AREA SHOULD RECEIVE ANOTHER ROUND OF PRECIPITATION... ESPECIALLY MONDAY NIGHT INTO TUESDAY. THERE WERE STILL SOME MODEL DIFFERENCES WITH RESPECT TO FINER DETAILS...WHICH CAN BE RESOLVED WITH TIME. EVEN SO...60-80 PERCENT OF GFS ENSEMBLES SUPPORTED MEASURABLE PRECIPITATION ACROSS MUCH OF THE FORECAST AREA. TONIGHT...VIGOROUS UPPER LEVEL AND SURFACE WAVE EXPECTED TO MOVE NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. LOW LEVEL THETA-E CONVERGENCE AND STRONG 850MB MOISTURE TRANSPORT ASSOCIATED WITH OCCLUDED SURFACE LOW...ALONG WITH UPPER LEVEL DIVERGENCE...PROVIDES AMPLE FORCING TO SUPPORT HIGH RAIN PROBABILITIES. AS SURFACE LOW AND OCCLUSION LIFTS NORTHWARD TONIGHT...TRIPLE POINT EXPECTED TO MOVE ACROSS EASTERN IOWA INTO SOUTHWEST WI. BASED ON LATEST MODEL SEVERE WEATHER PARAMETERS...BEST POTENTIAL FOR SEVERE STORMS IN THE FORECAST AREA SHOULD BE FROM 21Z 31MAR07 TO 03Z 01 APR07. MOST FAVORABLE AREAS WOULD BE NORTHEAST IOWA...AS WELL AS ADJACENT PART OF SOUTHEAST MN AND SOUTHWEST CORNER OF WI. EFFECTS OF DRY SLOT SHOULD COME INTO PLAY IN AFOREMENTIONED AREAS... WHICH WILL ENHANCE THERMODYNAMIC ENVIRONMENT. MUCAPE VALUES INITIALLY OF UP TO 1200 J/KG EVENTUALLY WANE TO VALUES OF LESS THAN 500 J/KG WITH LOSS OF SURFACE HEATING AFTER SUNSET. EVEN SO...INSTABILITY... 0-6KM SHEAR OF 40-50KTS...AND HELICITY VALUES OF 200-300 M2/S2 SUPPORTS POTENTIAL FOR LOW-TOP SUPERCELLS. PLEASE REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER DETAILS. IN ADDITION TO CONCERN FOR SEVERE STORMS...TONGUE OF HIGH PRECIPITABLE WATER VALUES AROUND AN INCH WRAP NORTHWARD THIS EVENING WITH OCCLUDED FRONT. THIS IN COMBINATION WITH STRONG UPPER LEVEL DIVERGENCE SUGGESTS HEAVY RAINFALL POTENTIAL ACROSS PARTS OF THE FORECAST AREA THIS EVENING. RAINFALL COULD BE 1-2 INCHES IN SOME LOCATIONS. IN SPITE OF FACT THAT INDIVIDUAL STORM CELLS SHOULD BE MOVING STEADILY...TRAINING OF CONVECTION RAISES CONCERNS FOR HYDROLOGIC ISSUES. AT THIS TIME...BELIEVE PROGRESSIVE NATURE OF SYSTEM PRECLUDES ISSUANCE OF FLOOD WATCH HEADLINES. SUNDAY INTO SUNDAY EVENING...PROXIMITY OF COLD POOL ALOFT ASSOCIATED WITH NEARLY VERTICALLY STACKED SYSTEM CONTINUES TO SUPPORT SCATTERED LOW-TOP CONVECTION. T-Q INDICES VALUES OF 14C-15C CORROBORATED THIS. PER MODEL GUIDANCE...ADJUSTED RAIN PROBABILITIES UPWARD A BIT...ALONG WITH CONTINUATION OF POSSIBILITY FOR ISOLATED THUNDER. IN ADDITION... INCLUDED MENTION OF LINGERING SHOWER CHANCES INTO SUNDAY EVENING. MONDAY INTO TUESDAY...YET ANOTHER DYNAMIC WAVE SHOULD IMPACT THE FORECAST AREA. CONFIDENCE CONTINUES GROWING THAT THIS SYSTEM SHOULD BRING ANOTHER ROUND OF PRECIPITATION BASED ON GFS AND NCEP ENSEMBLES. DETERMINISTIC GFS AND NAM/WRF BOTH INDICATED NO QPF UNTIL MONDAY NIGHT. HOWEVER...BASED ON WARM AIR ADVECTION SIGNAL AND INSTABILITY RETURNING NORTHWARD WITH WARM FRONT...OPTED TO MAINTAIN LOW-END RAIN PROBABILITIES MONDAY AFTERNOON. APPEARS BULK OF PRECIPITATION SHOULD OCCUR MONDAY NIGHT INTO TUESDAY. ENOUGH INSTABILITY SUPPORTS CONVECTION...AS ALREADY ADDRESSED IN CURRENT DATA BASE. AS SYSTEM MOVES BY...1000-500MB THICKNESS VALUES LITERALLY CRASH DOWNWARD IN ITS WAKE...WHICH SUGGESTS THERE COULD BE SOME SNOW. THUS...MAINTAINED MENTION OF RAIN OR SNOW IN NORTHERN AND WESTERN MOST SECTIONS OF THE FORECAST AREA TUESDAY AFTERNOON...WITH LINGERING RAIN OR SNOW SHOWER POTENTIAL AREAWIDE TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY...COLD AIR ALOFT IN WAKE OF UPPER LEVEL AND SURFACE LOW SITUATED OVER THE GREAT LAKES COULD RESULT IN A FEW LINGERING RAIN OR SNOW SHOWERS. THURSDAY THROUGH SATURDAY...CONFIDENCE WAS FAIRLY HIGH BASED ON CONSISTENCY IN MEDIUM RANGE MODELS THAT LARGE SURFACE HIGH PRESSURE SHOULD BUILD IN DURING THIS TIME FRAME. THEREFORE...DRY WEATHER CONDITIONS APPEAR PROBABLE. NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Mar 31, 11:40 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1140 AM CDT SAT MAR 31 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1140 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEPENING LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST THROUGH WESTERN IOWA THIS AFTERNOON AND EVENING. THIS WILL ALLOW A WARM FRONT TO MOVE NORTHWARD INTO NORTHERN IOWA AND NORTHERN ILLINOIS THIS AFTERNOON...AND THROUGH PARTS OF SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS EVENING. THIS FRONT WILL BRING WITH IT ABUNDANT MOISTURE. IN ADDITION... THE WIND ALOFT WILL BE FAVORABLE FOR A FEW OF THUNDERSTORMS TO BECOME SEVERE BETWEEN 4 PM AND 10 PM GENERALLY SOUTH OF AN AUSTIN MINNESOTA TO RICHLAND CENTER LINE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS... AND POSSIBLY AN ISOLATED TORNADO. THE TORNADIC THREAT WILL BE GREATEST IN THE VICINITY OF THE FRONT. IN ADDITION WITH SOILS NEARLY SATURATED...ANY LOCALLY HEAVY RAINS THIS AFTERNOON OR TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RUN-OFF AND RISING WATER LEVELS IN AREA STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DUE TO COLDER AIR ALOFT OVER THE AREA ON SUNDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANY THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE THUNDERSTORMS TO THE AREA MAINLY MONDAY NIGHT AND TUESDAY. DEPENDING ON THE TRACK AND TIMING OF THE LOW AND ITS ASSOCIATED FRONTS ACROSS THE AREA...THERE MAY BE A THREAT THAT A FEW OF THESE STORMS COULD REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 10 PM THIS EVENING ACROSS NORTHEAST IOWA...SOUTHWEST WISCONSIN... AND SOUTHEAST MINNESOTA. REPORTS OF HEAVY RAIN...RUN-OFF...RISING OR PONDING OF WATER AND ANY FLOODING WOULD BE APPRECIATED THIS AFTERNOON AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. BOYNE
In the hours before
Local storm report, Mar 31, 4:22 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL FAIRBANK 42.64N 92.05W
03/31/2007 E0.75 INCH FAYETTE IA PUBLIC
&&
04Local storm report, Mar 31, 5:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 2 NW OELWEIN 42.70N 91.94W
03/31/2007 FAYETTE IA EMERGENCY MNGR
LARGE TREE DOWN ACROSS A HIGHWAY AND DAMAGE TO A BARN.
&&
04Local storm report, Mar 31, 5:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG STRAWBERRY POINT 42.68N 91.54W
03/31/2007 CLAYTON IA LAW ENFORCEMENT
80 FOOT BY 30 FOOT HOG BUILDING AND GARAGE BLOWN DOWN.
&&
04Local storm report, Mar 31, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 2 NW OELWEIN 42.70N 91.94W
03/31/2007 FAYETTE IA EMERGENCY MNGR
MACHINE SHOP AND BARN DESTROYED. ADDITIONAL DAMAGE 1 MILE
SOUTHWEST WHERE 3 CAR GARAGE AND 40 FOOT BY 80 FOOT POLE
BARN DESTROYED. PUBLIC REPORTED A FUNNEL CLOUD WITH A
BRIEF TOUCHDOWN IN THIS AREA.
&&
04The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.3 hours before the tornado, 120 km from the path. March 31, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95488 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 2.7 K/km
The surface observations
Dubuque (DBQ), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of March 31, 2007
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 4:30 AM CDT | EF1 | Lavaca, TX | 0.8 | 100 | $100,000 | ||
| March 31 | 4:45 AM CDT | EF2 | Lavaca, TX | 0.4 | 75 | 4 | $75,000 | |
| March 31 | 2:35 PM CDT | EF1 | Washington, NE | 1.0 | 440 | $15,000 | ||
| March 31 | 4:58 PM CDT | EF0 | Fayette, IA | 0.3 | 75 | $10,000 | ||
| March 31 | 5:29 PM CDT | EF1 | Delaware, IA | 11.8 | 200 | $202,000 | ||
| March 31 | 5:50 PM CDT | EF0 | City of Saint Louis, MO | 1.7 | 60 | 2 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.